Vol. 12, No. 7, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
This article is available for purchase or by subscription. See below.
On generalizing happy numbers to fractional-base number systems

Enrique Treviño and Mikita Zhylinski

Vol. 12 (2019), No. 7, 1143–1151

Let n be a positive integer and S2(n) be the sum of the squares of its decimal digits. When there exists a positive integer k such that the k-th iterate of S2 on n is 1, i.e., S2k(n) = 1, then n is called a happy number. The notion of happy numbers has been generalized to different bases, different powers and even negative bases. In this article we consider generalizations to fractional number bases. Let Se,pq(n) be the sum of the e-th powers of the digits of n base p q. Let k be the smallest nonnegative integer for which there exists a positive integer m > k satisfying Se,pqk(n) = Se,pqm(n). We prove that such a k, called the height of n, exists for all n, and that, if q = 2 or e = 1, then k can be arbitrarily large.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

happy numbers, fractional base, digital representation
Mathematical Subject Classification 2010
Primary: 11A63
Received: 30 September 2018
Revised: 12 June 2019
Accepted: 22 June 2019
Published: 12 October 2019

Communicated by Kenneth S. Berenhaut
Enrique Treviño
Lake Forest College
Lake Forest, IL
United States
Mikita Zhylinski
Lake Forest College
Lake Forest, IL
United States